April 2, 2016 – Most patients continued their therapy even after reporting symptoms such as cramps, fatigue, and memory loss.
Patients on statin therapy often report a variety of side effects, but most patients who report side effects continue their therapy, according to a recent DCRI study.
The study, based on data from the Patient and Provider Assessment of Lipid Management (PALM) Registry, was presented Saturday in a poster presentation at the annual Scientific Sessions of the American College of Cardiology in Chicago.
PALM enrolled approximately 7,500 patients from 150 sites across the United States with cardiovascular risk factors warranting consideration of lipid-lowering therapies, as well as patients already on statin therapy. Although less than 5 percent of patients in clinical trials experience side effects due to statins, real-world rates of reported side effects are much higher.
“There is a big disconnect between what we see in clinical trials and what we see in the real world,” said the DCRI’s Ann Marie Navar, MD, the study’s lead author (pictured).
In this study, Navar and her colleagues surveyed 3,454 patients currently or previously treated with statins at 91 primary care, cardiology, and endocrine clinics in the PALM Registry from May to September 2015. They then compared patient-reported statin-related symptoms by age, sex, and education.
Of the original study population, 5,316 patients were on statin therapy at the time of the survey, while 600 were no longer taking statins. Many patients reported perceived statin-related side effects: 42 percent of those who were currently on statins, and 63 percent of patients who discontinued statins. The most commonly reported symptoms were muscle aches, fatigue, weakness, and memory loss.
Among patients with symptoms who continued on their statin, 52 percent had continued without change, while 23 percent had tried another statin, and 10 percent reduced the dose. For patients who halted statin therapy, the average time on statins was more than 1 year. A small percentage of patients who stopped statins switched to ezetimibe (5 percent), fibrates (4 percent), or niacin (3 percent).
“Current guidelines recommend switching statins if patients experience symptoms, rather than discontinue therapy all together,” Navar said. “The fact that many patients who discontinued symptoms never tried a different statin suggests there is room for improvement in how we treat patients who experience symptoms they attribute to the statin.”
In addition to Navar, the study’s Duke authors included Eric Peterson, MD, MPH; Michael Pencina, PhD, Shuang Li, PhD, and Tracy Wang, MD, MHS, MSc.